Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Hanford, CA

January 7, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Jan 7, 2017, 4:37 PM PST for Kern County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 4:37 PM PST (00:37 UTC)
Expired
Jan 7, 2017, 5:30 PM PST
In force
53 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-316 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS56 KHNX 080037
FFWHNX
CAC029-080130-
/O.NEW.KHNX.FF.W.0006.170108T0037Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
437 PM PST SAT JAN 7 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Kern County in central California...

* Until 530 PM PST

* At 436 PM PST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Mount Pinos, Frazier Park, Pine Mountain Club, Lebec, Grapevine,
  Lake Of The Woods and Interstate 5 over the Grapevine.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3499 11947 3497 11886 3482 11878 3482 11889
      3479 11889 3479 11897

$$

Rowe
2 follow-up statements
883 
WGUS76 KHNX 080106
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
506 PM PST SAT JAN 7 2017

CAC029-080130-
/O.CON.KHNX.FF.W.0006.000000T0000Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
506 PM PST SAT JAN 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PST FOR
SOUTH CENTRAL KERN COUNTY...

At 505 PM PST, Doppler radar indicated heavy rain across the warned
area.  Flash flooding is expected to begin shortly.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Lebec, Grapevine, Lake
Of The Woods and Interstate 5 over the Grapevine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3499 11947 3497 11886 3482 11878 3482 11889
      3479 11889 3479 11897

$$

Rowe
217 
WGUS76 KHNX 080125
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
525 PM PST SAT JAN 7 2017

CAC029-080133-
/O.EXP.KHNX.FF.W.0006.000000T0000Z-170108T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
525 PM PST SAT JAN 7 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KERN COUNTY WILL EXPIRE
AT 530 PM PST...

The heavy rain has ended, but areas of moderate rain will continue
across the warned area. Rock and mud slides will continue to be
possible.

LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
      3488 11928 3488 11938 3490 11939 3490 11947
      3499 11947 3497 11886 3482 11878 3482 11889
      3479 11889 3479 11897

$$

Rowe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 3:49 PM PST, 48 minutes earlier.

Area forecast discussion, Jan 7, 3:49 PM PST, 48 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
349 PM PST Sat Jan 7 2017

.SYNOPSIS...Periods of heavy rain and high Sierra snow will continue
over the central California interior through Sunday night. Much of
next week will be mild and wet as additional storm systems track
inland from the Pacific.

&&

.DISCUSSION...
Very wet conditions today as an atmospheric river continues to
affect central CA. Radar has been estimating very heavy rainfall
over the sierra along the West slopes of Tulare and Fresno
counties. Some gages have recorded over an inch of rain in the
past six hours. The morning sounding from Vandenberg AFB show a
strong onshore flow with a low level flow from ssw at 40kt and a
mid level flow around 10kft WSW 50-60kt. This flow is creating
some gusty winds along and below the West side hills of the San
Joaquin Valley. The freezing level is fairly high 10kft at KVBG.
This will keep the threat of heavy snow above 9kft and maintain a
threat of damaging weather to flash flooding in the mountains and
areal flooding in the valley.

In the short Term...A fetch of tropical moisture continues to
move onshore over the central coast. Wind direction at mid levels
will be favorable for orographic lift over the Sierra Nevada
through Sunday night and expected to receive very heavy
precipitation. Rain in the lower elevations adjacent in the San
Joaquin Valley will be heavy at times through at least this
evening. High resolution models show potential for Gusty winds
developing in Merced county and along the West side of San
Joaquin Valley early Sunday due a disturbance and surface low
pushing through the delta area.

Satellite images show the atmospheric river shifting North off
the CA coastal waters due a a deepening low upstream in the Epac.
The ridge amplifies northward shifting the fetch of moisture
toward N CA. This should provide a break in rainfall in Kern
County later tonight and much of the South Valley on Sunday.
Precipitation will likely continue in the orographic regions of
the Sierra and in the extreme northern parts of the San Joaquin
valley. A cold front approaching from the northwest will bring a
southward shift of the atmospheric river Sunday evening.
Precipitation should return to Kern County late Sunday night and
continue into Monday as the cold front exits South and East of the
area. A slow drying, clearing trend should take place Monday
afternoon behind the weather system. The North sectors of the
central valley and Sierra Nevada towards Yosemite may likely
continue to see precipitation Monday night as another trough moves
into N CA. Snow levels will lower to about 5500 feet in the Sierra
Monday afternoon, then fluctuate little through Tuesday night. The
latter part of the forecast will remain unsettled due to a series
of disturbances moving through the North and Central CA.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is low.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through Monday afternoon CAZ093>097.

Wind Advisory until 5 PM PST this afternoon CAZ092-095.

Flood Watch through Monday afternoon CAZ089>092.

&&

public...MV
avn/fw...MV
prev discussion...Durfee
synopsis...MV

weather.gov/hanford

In the hours before

Local storm report, Jan 7, 12:32 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1232 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-62
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 12:34 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1234 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLOOD            11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 35.891299 -118.861304, ROAD M-52
            IS 'WASHED OUT", REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 1:31 PM PST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
131 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     FLOOD            5 N LIVINGSTON          37.46N 120.74W
01/07/2017                   MERCED             CA   LAW ENFORCEMENT

            REPORTED AT 37.462962 -120.739831. ROADWAY
            FLOODING AT HARDING/CORTEZ REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 2:42 PM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     DEBRIS FLOW      11 SSE SHAVER LAKE      36.97N 119.22W
01/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 36.969361 -119.216689.
            BASKETBALL SIZE BOULDERS IN ROADWAY.

&&

WP
Local storm report, Jan 7, 2:45 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
245 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLOOD            2 ENE THREE RIVERS      36.46N 118.87W
01/07/2017                   TULARE             CA   LAW ENFORCEMENT

            REPORTED AT 36.459673 -118.871483. ROADWAY
            FLOODED REPORTED BY CHP.

&&

WP
Local storm report, Jan 7, 3:01 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
301 PM PST SAT JAN 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            4 NW CARUTHERS          36.59N 119.89W
01/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 36.590273 -119.888709. ROADWAY
            FLOODING REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:24 PM PSTFlash Flood WarningHNXTulare3 hr
Jan 7, 6:20 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Tulare6 hr
Jan 7, 7:06 PM PSTAreal Flood AdvisoryHNXKern114 min
Jan 7, 7:27 PM PSTFlash Flood WarningHNXTulare3 hr
Jan 7, 10:39 PM PSTAreal Flood AdvisoryHNXTulare6 hr
Jan 8, 1:16 AM PSTSpecial Weather StatementHNXMerced44 min
Jan 8, 2:27 AM PSTSpecial Weather StatementHNXMariposa48 min
Jan 8, 2:56 AM PSTWind AdvisoryHNX22 hr
Jan 8, 3:14 AM PSTSpecial Weather StatementHNXMadera46 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.